Missouri, 2006

Hail in Missouri, April 18, 2006

April 18, 2006 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 18, 8:51 PM CST, 17 minutes earlier.

Area forecast discussion, Apr 18, 8:51 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
951 PM CDT TUE APR 18 2006

.UPDATE...MESOSCALE DISCUSSION...

THUNDERSTORMS HAVE STRUGGLED TO FIRE AHEAD OF THE SFC BOUNDARY
ACROSS THE CWFA THIS EVENING. THE ACTIVITY IN OUR NECK OF THE
UNIVERSE HAS BEEN CONFINED TO AREAS AROUND THE LAKE OF THE OZARKS.
THE MOST VIGOROUS CONVECTION HAS BEEN JUST TO THE NORTH OF THIS AREA
AND WILL CONTINUE TO QUICKLY SPREAD TO THE EAST.

HAVE BEEN TRACKING THE COLD FRONT USING REGIONAL 88D IMAGERY AND IT
IS MAKING STEADY PROGRESS INTO THE EASTERN OZARKS. THUNDERSTORMS
WILL CONTINUE TO FLIRT WITH OUR FAR NE ZONES...PARTICULARLY MARIES
AND PHELPS COUNTIES. GIVEN THE SPEED OF THE COLD FRONT AND THE SPEED
OF CONVECTION...THE RISK FOR SEVERE WEATHER WILL QUICKLY DIMINISH
AFTER 11 PM.

GAGAN

&&

.DISCUSSION...

AFTERNOON WATER VAPOR IMAGERY INDICATES THE NEGATIVELY TILTED UPPER
LEVEL TROUGH IS EJECTING OUT ACROSS THE NORTH CENTRAL PLAINS...WITH
THE CENTER OF THE SYSTEM LOCATED OVER WESTERN NEBRASKA. VISIBLE
SATELLITE SHOWS A LACK OF ANY CLOUD DEVELOPMENT OVER THE OZARKS THIS
AFTERNOON. 18Z RAOB INDICATED A STRONG CAPPING INVERSION BETWEEN 900
AND 850MB...WITH VERY DRY AIR FROM NEAR 850MB UP THROUGH THE
ATMOSPHERIC COLUMN.

REGIONAL OBS SHOW THAT THE COLD FRONT HAS CAUGHT UP WITH THE DRYLINE
ACROSS EASTERN KANSAS. JUST AHEAD OF THE DRYLINE...IN FAR WESTERN
AND SOUTHWESTERN MISSOURI...SOUTHWESTERLY WINDS HAVE BROUGHT
TEMPERATURES INTO THE LOWER 90S AND DEWPOINTS IN THE UPPER 50S/LOWER
60S.

SHORT TERM (TONIGHT THROUGH THURS NIGHT)...

STILL LOOKING FOR SEVERE WEATHER LATE THIS AFTERNOON AND THIS
EVENING ACROSS THE EASTERN OZARKS. AT MID AFTERNOON...THE CAP IS
HINDERING EVEN CUMULUS DEVELOPMENT. TEMPERATURES ACROSS FAR
WESTERN/SOUTHWESTERN MISSOURI HAVE SOARED INTO THE 90S...BUT
MOISTURE HAS NOT INCREASED AS RAPIDLY. AS A RESULT...A LARGE
DEWPOINT DEPRESSION EXISTS OVER WESTERN MISSOURI AND THE COLD
FRONT/DRYLINE WILL SOON ENCROACH ON THIS AREA. THEREFORE...THE
SEVERE WEATHER THREAT WILL BE CONCENTRATED EAST OF HIGHWAY
65...PRIMARILY FROM LAKE OF THE OZARKS TO WEST PLAINS. THUNDERSTORM
DEVELOPMENT IS STILL HIGHLY DEPENDENT ON THE CAP BREAKING...BUT WHEN
IT DOES...RAPID INTENSIFICATION IS POSSIBLE. A LARGE AMOUNT OF CAPE
EXISTS ON THE LOCAL SOUNDING ABOVE THE CAP...WITHIN THE HAIL GROWTH
ZONE. CERTAINLY LARGE HAIL UP TO THE SIZE OF BASEBALLS IS POSSIBLE
ALONG WITH DAMAGING WINDS. DUE TO THE EXPECTED INTENSIFICATION OF
THE THUNDERSTORMS...THE POSSIBILITY OF A TORNADO CANNOT BE RULED
OUT...BUT THIS THREAT WILL BE GREATEST ACROSS THE EASTERN PORTIONS
OF THE OZARKS THIS EVENING AS FALLING TEMPERATURES DECREASE THE
DEWPOINT DEPRESSION.

SURFACE LOW PRESSURE WILL PROGRESS OFF TO THE EAST TAKING THE SEVERE
WEATHER AND PRECIPITATION CHANCES WITH IT. TONIGHT...SURFACE HIGH
PRESSURE WILL BUILD IN ACROSS OK/KS/MO. CONDITIONS LOOK TRANQUIL
THROUGH THURSDAY NIGHT...WITH QUASI-ZONAL MID LEVEL FLOW ACROSS THE
OZARKS AND DRY AIR BEING PULLED AROUND THE SOUTHERN PERIPHERY OF THE
UPPER LEVEL LOW.

THIS UPPER LEVEL SYSTEM WILL ALSO BE RESPONSIBLE FOR BRINGING COOLER
850MB TEMPERATURES INTO THE AREA. THE LACK OF STRONG WARM AIR
ADVECTION WILL CALL FOR AN END TO THE 90 DEGREE WEATHER AFTER TODAY.
THE OZARKS WILL SEE HIGH TEMPERATURES ON WEDNESDAY AND THURSDAY IN
THE 70S.

LONG TERM (FRIDAY THROUGH TUESDAY)...

WRAPPED UP LOW PRESSURE SYSTEM WILL SLOWLY MIGRATE ACROSS THE
WESTERN GREAT LAKES REGION THROUGH THE EARLY PART OF NEXT WEEKEND.
AN IMPULSE ASSOCIATED WITH A TROUGH NOW CURRENTLY OFF THE SOUTHERN
CALIFORNIA COAST /AS PER WV IMAGERY/ IS PROGGED TO SLIDE SOUTH OF
THE OZARKS ON SATURDAY.

BY SUNDAY INTO MONDAY...NCEP ENSEMBLES ILLUSTRATE THE MODEL
DISAGREEMENT DURING THIS PERIOD. YET...MODELS DO AGREE ON UPPER
LEVEL RIDGING TAKING PLACE OVER THE CENTRAL PLAINS IN ADVANCE OF THE
NEXT LOW PRESSURE SYSTEM IN THE INTERMOUNTAIN WEST. THE OZARKS ARE
PLACED IN NORTHWESTERLY FLOW ALOFT...DRIVING ANY LEADING SHORTWAVES
ALONG THE RIDGE AND INTO OUR AREA. ON MONDAY...MOISTURE IS PROGGED
TO POOL ALONG THE ARKANSAS/MISSOURI BORDER. SURFACE HIGH PRESSURE
WILL BEGIN TO SLIDE OFF TO THE EAST AS LOW PRESSURE NOSES INTO OUR
WESTERN ZONES. THE GFS PROGS A VORT MAX TO SKIRT OUR SOUTHERN
COUNTIES AND TOUCHES OFF PRECIP. ATTM IT IS TOO EARLY TO DETERMINE
THE PLACEMENT AND TIMING ON ANY LEADING SHORTWAVES AFFECTING THE
OZARKS. HOWEVER...IT DID NOT SEEM UNREASONABLE TO PLACE SLIGHT
CHANCE POPS /20 AND UNDER/ IN THE GRIDS FOR MONDAY AFTERNOON INTO
MONDAY NIGHT...ESPECIALLY AS THE 12Z GFS RUN IS PERSISTENT AND
SLIGHTLY MORE INTENSE WITH THE VORT MAX AS COMPARED TO THE 00Z RUN.

TEMPERATURES NEXT WEEKEND AND INTO THE EARLY PART OF NEXT WEEK WILL
RETURN TO MORE SPRING-LIKE READINGS. THE LACK OF STRONG
SOUTHWESTERLY FLOW THROUGHOUT THE PERIOD...AS WELL AS THE UPPER
LEVEL RIDGE AXIS SETTING UP TO OUR WEST...WILL KEEP THE UPPER 80 AND
90 DEGREE READINGS AT BAY.

SCHULTZ

&&

.AVIATION...
FOR THE 00Z TAFS...THE PREFRONTAL TROUGH/DRYLINE HAVE MADE IT
THROUGH BOTH JLN AND SGF. THE COLD FRONT IS NOT FAR BEHIND AS
WELL...AT OR JUST EAST OF JLN. WITH CONVECTIVE INITIATION RELIANT ON
ENHANCED CONVERGENCE WITH THE COLD FRONT MERGING WITH THE PREFRONTAL
TROUGH...JLN AND SGF WILL BE VOID OF TS AND VFR CONDITIONS WILL
CONTINUE THROUGH THE FORECAST PERIOD. THE EASTERN OZARKS WILL BE THE
REGION WHERE STRONG TO SEVERE TS WILL ERUPT THIS EVENING...QUICKLY
MOVING OUT OF THE AREA BY MIDNIGHT. THE ONLY SENSIBLE WX OF NOTE FOR
JLN AND SGF WILL BE WINDS SHIFTING FROM THE WSW TO NW DURING THE
COURSE OF THE EVENING...PERSISTING FROM THE NW FOR THE REMAINDER OF
THE TAF PERIOD.

GAGAN

&&

.FIRE WEATHER...
TEMPERATURES HAVE SOARED TO AROUND 90 DEGREES IN SOUTHEAST KANSAS
AND FAR WESTERN MISSOURI EARLY THIS AFTERNOON WITH RH VALUES IN THE
LOW 30S.  SOUTH TO SOUTHWEST WINDS ARE GUSTING TO 20 TO 25 MPH.
FIRE WEATHER HAZARDS WILL BE HEIGHTENED THIS AFTERNOON BUT
CONDITIONS SHOULD REMAIN BELOW RED FLAG CRITERIA.  SURFACE WINDS
WILL SHIFT FROM THE SOUTH/SOUTHWEST TO THE WEST/NORTHWEST AS THE
COLD FRONT MOVES THROUGH LATER THIS AFTERNOON/EVENING.

LINDENBERG
&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 18, 7:21 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
821 PM CDT TUE APR 18 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
821 PM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  A FEW THUNDERSTORMS CONTAINING LARGE HAIL UP TO THE SIZE OF GOLF
  BALLS...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND THE
  POSSIBILITY OF A TORNADO.

  AREAS AFFECTED AND TIMING:

  A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
  CENTRAL AND SOUTH CENTRAL MISSOURI THIS EVENING. LOCATIONS MOST
  LIKELY AFFECTED WILL BE NORTH AND EAST OF A LINE FROM ELDON...TO
  LEBANON...TO WINONA. THE RISK OF THUNDERSTORMS WILL DIMINISH BY
  MIDNIGHT.

 DISCUSSION:

  A COLD FRONT CONTINUES TO MOVE EAST INTO CENTRAL MISSOURI. A
  WARM...MOIST AND UNSTABLE AIRMASS IS IN PLACE AHEAD OF THIS
  FRONT...AND SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
  DEVELOP ALONG AND AHEAD OF THIS FEATURE. A FEW STORMS COULD BE
  SEVERE WITH THE PRIMARY SEVERE WEATHER RISKS BEING LARGE HAIL AND
  DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT.

  AT THIS TIME...THE SEVERE WEATHER POTENTIAL IS FOCUSED IN AREAS
  ALONG AND NORTH OF A LINE FROM ELDON...TO LEBANON...TO WINONA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS UNTIL 11 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, Apr 18, 8:46 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 PM CDT TUE APR 18 2006

MOZ058-190315-
MARIES-
946 PM CDT TUE APR 18 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHEAST MARIES COUNTY UNTIL 1015
PM CDT...

AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FREEBURG...OR 13 MILES SOUTH OF LINN...AND
MOVING EAST AT 35 MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

IZZI

The radar

The St Louis radar (KLSX), 101 km away, was scanning. The volume nearest the first event began at 03:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Maries

When
April 18, 9:08 PM CST
Where
Maries County, Belle
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.283, -91.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504555.